Alert archive / North Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Wilmington, NC

August 22, 2011Pender County, North Carolina

NWS Wilmington, NC issued this special weather statement at Aug 22, 2011, 3:25 PM EDT for Pender County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2011, 3:25 PM EDT (19:25 UTC)
Expired
Aug 22, 2011, 4:00 PM EDT
In force
35 min
Issued by
NWS Wilmington, NC

County Pender County, NC

The radar

The Wilmington radar (KLTX), 83 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2011-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2011-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

008 
WWUS82 KILM 221925
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
325 PM EDT MON AUG 22 2011

NCZ105-222000-
INLAND PENDER-
325 PM EDT MON AUG 22 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS PENDER COUNTY THROUGH 400
PM EDT...

AT 325 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WHITE STOCKING...OR ABOUT OVER BURGAW...MOVING EAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE BURGAW...MURRAY TOWN AND WHITE
STOCKING.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3442 7774 3455 7797 3461 7792 3459 7761
TIME...MOT...LOC 1925Z 291DEG 14KT 3454 7783

$$

III

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 22, 3:17 PM EDT, 8 minutes earlier.

Area forecast discussion, Aug 22, 3:17 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
317 PM EDT MON AUG 22 2011

.SYNOPSIS...
A WEEK COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON...
ACCOMPANIED BY A CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS.
HIGH PRESSURE WILL FOLLOW THE FRONT AND RIDGE ACROSS THE CAROLINAS
TUESDAY THROUGH THURSDAY. IRENE COULD POTENTIALLY IMPACT THE
SOUTHEAST STATES AS A HURRICANE THIS WEEKEND. ALL RESIDENTS ARE
ADVISED TO CLOSELY MONITOR THE PROGRESSION OF IRENE.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM MONDAY...WIDESPREAD CU FIELD OVER FORECAST AREA WITH
SHWRS/TSTMS DEVELOPING IN WARM AND HUMID AIR MASS AHEAD OF COLD
FRONT WHICH IS LOCATED NORTHWEST OF CWA. DEWPOINT TEMPS RUNNING IN
THE 70S BUT DECENT AMOUNT OF DRY AIR ALOFT WORKING ITS WAY INTO
AREA...ESPECIALLY ABOVE 9000 FT WHERE A DRIER NW FLOW EXISTS. PCP
WATER VALUES UP AT 2 INCHES THIS MORNING DOWN TO AROUND 1.6 INCHES
MID MORNING. SHWRS/TSTMS SHOULD BE DEVELOP IN WARM SECTOR AHEAD OF
COLD FRONT BUT BEST CAPE UP AROUND 3K J/KG REMAINS FROM SC/NC BORDER
SOUTH ALONG COASTAL SECTIONS OF SC. THE SEA BREEZE SHOULD REMAIN THE
BEST FOCUS FOR ANY CONVECTION THIS AFTERNOON AND ALONG COLD FRONT.
THE W-NW COMPONENT KEEPING THE SEA BREEZE PINNED CLOSER TO THE
COAST. WITH INCREASING W-NW WINDS AS YOU MOVE UP THROUGH THE
ATMOSPHERE AND LOOKING AT SOUNDING DATA...EXPECT MORE IN THE WAY OF
WIND DAMAGE IF STORMS DO DEVELOP. WITH PLENTY OF SUNSHINE IN MOST
PLACES...TEMPS REACHED UP TOWARD 90 MOST PLACES. OVERALL
HEAT AND MOISTURE WILL PRODUCE UNSTABLE CONDITIONS ACROSS THE
AREA UNTIL COLD FRONT PASSES LATER TODAY. RUC DOES SHOW AN
INCREASE IN PCP WATER BACK UP TO 1.75 INCHES BY THIS AFTN WITH
CAPE UP TO 3K BUT THEN SHOWS CAP DEVELOPING BY 22Z.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...WEAK UPPER TROUGH WILL PERSIST ALOFT THROUGH
THE SHORT TERM PERIOD...WHILE THE SURFACE IS PRIMARILY DOMINATED BY
HIGH PRESSURE MIGRATING FROM THE MID-ATLANTIC TO OFF THE COAST. BEST
INSTABILITY TUESDAY WILL LIKELY BE FOUND ACROSS THE SC ZONES...THUS
PLACED THE HIGHEST POPS THERE. PRECIPITABLE WATER HOVERS AROUND 2
INCHES AND LOW CHANCES FOR MAINLY DIURNALLY DRIVEN CONVECTION
PERSIST INTO WEDNESDAY. MAX/MIN TEMPERATURES WILL BE WITH A COUPLE
DEGREES OF NORMAL THROUGH THE PERIOD.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 3 PM SUNDAY...IRENE CONTINUES TO BE THE MAIN FOCUS OF THE
PERIOD...EXPECTED TO IMPACT THE SOUTHEASTERN US COAST LATE IN THE
WEEK. STILL A LOT OF UNCERTAINTY WITH RESPECT TO ALL FACETS OF THE
STORM...BUT IT IS LOOKING MORE AND MORE LIKE IT WILL HAVE A
SIGNIFICANT IMPACT ON THE ILM AREA BETWEEN FRI AND SUN.

AHEAD OF IRENE A WEAK SURFACE TROUGH WITH DEEP MOISTURE MOVES INTO
THE AREA THU. LOW LEVEL CONVERGENCE WITH THIS FEATURE SHOULD PRODUCE
SOME AFTERNOON SHOWERS AND THUNDERSTORMS. IRENE SHOULD ACCELERATING
OFF TO THE NORTHEAST LATER SUN AND ON MON. SUBSIDENCE BEHIND IRENE
WILL HELP DRY THINGS OUT EARLY NEXT WEEK. TEMPERATURES WILL BE NEAR
TO ABOVE CLIMO THROUGH THE PERIOD...WITH THE EXCEPTION OF HIGHS THE
DAY IRENE OR HER REMNANTS MOVE ACROSS THE AREA.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 18Z...HRRR MODEL STILL ADVERTISING SCATTERED SHOWERS TO
DEVELOP OVER THE REGION...STARTING AROUND 19-20Z. PWAT VALUES ARE
DOWN TO AROUND 1.6 INCHES...WITH FAIRLY HIGH LFC'S. WITH DRY AIR
ALOFT...ANY CONVECTION WILL LIKELY BE LOW TOPPED. LIGHT WEST WIND
WILL BE REPLACED WITH A SOUTHEAST RESULTANT...A BIT LATER THAN
USUAL...20-22Z. TONIGHT...ANOTHER CHANCE FOR TYPICAL LATE SUMMER
MVFR FOG...PARTICULARLY IF SKIES STAY SCATTERED. TUESDAY...VFR
CONDITIONS EXPECTED WITH ISOLATED SHOWERS IN THE AFTERNOON.

EXTENDED OUTLOOK...SCATTERED AFTN SHRA/TSRA THROUGH THURSDAY. A
TROPICAL SYSTEM COULD POTENTIALLY AFFECT THE REGION FRIDAY AND
SATURDAY WITH WIND...IFR CEILINGS AND IFR VISIBILITIES.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM MONDAY...LATEST BUOY AND COASTAL OBS SHOW SEAS HAVE
DROPPED DOWN AROUND 3 FT AT FRYING PAN SHOALS. SW WINDS AROUND 10 TO
15 KTS WILL SHIFT AROUND AS COLD FRONT PUSHES SOUTHEAST THROUGH
WATERS TONIGHT. SEAS 2 TO 3 FT THROUGH THIS EVENING WILL DROP IN AN
OFF SHORE FLOW OVERNIGHT AS FRONT MOVES THROUGH AND PUSHES SOUTH OF
WATERS BY MORNING. EXPECT SEAS 1 TO 2 FT MOST WATERS BY MORNING WITH
WINDS SHIFTING AROUND TO THE N-NE 10 TO 15 KFT.

SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...NORTHEAST FLOW TUESDAY MORNING WILL VEER TO AN
EASTERLY DIRECTION THROUGH WEDNESDAY MORNING AS HIGH PRESSURE SHIFTS
OFF THE MID-ATLANTIC COAST. ADDITIONAL VEERING TO THE SOUTHEAST IS
LIKELY BY WEDNESDAY EVENING. SPEEDS WILL BE HIGHEST TUESDAY THEN THE
PRESSURE GRADIENT RELAXES. LOW PERIOD WAVES WILL DOMINATE TUESDAY...
THEN THE FORE-RUNNERS FROM IRENE WILL ARRIVE BY TUESDAY EVENING AND
STEADILY BUILD THROUGH WEDNESDAY.

LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 3 PM SUNDAY...AHEAD OF IRENE LONG PERIOD SWELLS...15 TO 20
SEC FROM THE SOUTHEAST...WILL START REACHING THE WATERS THU. OTHER
THAN THE LONG PERIOD GRADUALLY BUILDING SWELLS CONDITIONS SHOULD BE
FAIRLY BENIGN THU...ONSHORE FLOW 10 KT OR LESS AND SEAS 3 TO 5 FT.
DETAILS BEYOND FRI...WIND DIRECTION AND WAVE HEIGHT/SWELL...HINGE ON
THE TRACK AND STRENGTH OF IRENE. HOWEVER...CONFIDENCE IS HIGH THAT
CONDITIONS ACROSS THE WATERS LATE FRI AND SAT WILL BE QUITE
TREACHEROUS. DOUBLE DIGIT SEAS SEEM A GIVEN WITH WIND SPEEDS AT OR
ABOVE SCA THRESHOLDS LATE IN THE PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...RGZ
SHORT TERM...SRP
LONG TERM...III
AVIATION...HDL/RGZ
Hazardous weather outlook, Aug 22, 3:18 AM EDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
318 AM EDT MON AUG 22 2011

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-230730-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
318 AM EDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

LOCALIZED MINOR FLOODING IS POSSIBLE THIS AFTERNOON FROM HEAVY
RAIN PRODUCED BY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-230730-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
318 AM EDT MON AUG 22 2011

...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ252-254-256-230730-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
318 AM EDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 22, 2:45 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT MON AUG 22 2011

SCZ055-056-221945-
COASTAL GEORGETOWN-INLAND GEORGETOWN-
245 PM EDT MON AUG 22 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS GEORGETOWN COUNTY THROUGH
345 PM EDT...

AT 244 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF OATLAND...OR ABOUT 15 MILES NORTHWEST OF GEORGETOWN...
MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE GEORGETOWN...GRAVES...JACKSON...
OATLAND...AND HIGHWAY 51 NEAR OATLAND.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3328 7943 3350 7952 3352 7949 3353 7949
      3357 7943 3358 7944 3359 7944 3361 7938
      3348 7910
TIME...MOT...LOC 1844Z 322DEG 13KT 3354 7944

III
Local storm report, Aug 22, 3:12 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
312 PM EDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     COWARD                  33.97N  79.75W
08/20/2011                   FLORENCE           SC   FIRE DEPT/RESCUE

            VOLUNTEER FIRE FIGHTER REPORTS SEVERAL TREES DOWN AND
            DAMAGE TO AN OLD TOBACCO BARN AND METAL SHED NEAR MCGEE
            AND AZALEA RD NEAR COWARD. ALSO TREE DOWN ON A HOUSE
            ALONG FRIENDFIELD RD IN THE SAME AREA.

&&

EVENT NUMBER ILM1100520

SRP
Special weather statement, Aug 22, 3:25 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
325 PM EDT MON AUG 22 2011

NCZ105-222000-
INLAND PENDER-
325 PM EDT MON AUG 22 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS PENDER COUNTY THROUGH 400
PM EDT...

AT 325 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WHITE STOCKING...OR ABOUT OVER BURGAW...MOVING EAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE BURGAW...MURRAY TOWN AND WHITE
STOCKING.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3442 7774 3455 7797 3461 7792 3459 7761
TIME...MOT...LOC 1925Z 291DEG 14KT 3454 7783

III

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:07 PM EDTSevere Thunderstorm WarningILMMarlboro53 min
Aug 21, 10:02 PM EDTSpecial Weather StatementILMDarlington, Dillon, Florence, Marlboro58 min
Aug 21, 11:02 PM EDTSpecial Weather StatementILMDarlington, Dillon, Florence58 min
Aug 21, 11:28 PM EDTAreal Flood AdvisoryILMDarlington, Dillon, Marlboro2 hr
Aug 22, 12:14 AM EDTAreal Flood AdvisoryILMDillon2 hr
Aug 22, 1:31 AM EDTSpecial Weather StatementILMDillon, Horry, Marion, Marlboro59 min
Aug 22, 2:15 AM EDTAreal Flood WarningILMDarlington, Dillon, Marion, Marlboro98 min
Aug 22, 2:45 PM EDTSpecial Weather StatementILMGeorgetown60 min
Aug 22, 4:23 PM EDTSpecial Marine WarningILM67 min
Aug 22, 4:24 PM EDTSpecial Marine WarningILM45 min
Aug 22, 4:29 PM EDTSpecial Marine WarningILM61 min
Aug 22, 5:02 PM EDTSpecial Marine WarningILM58 min
Aug 22, 5:54 PM EDTSevere Thunderstorm WarningILMGeorgetown, Williamsburg36 min
Aug 21, 9:59 PM EDTSpecial Weather StatementILMRobeson61 min
Aug 21, 10:07 PM EDTSevere Thunderstorm WarningILMRobeson53 min
Aug 21, 11:01 PM EDTSpecial Weather StatementILMBladen, Columbus59 min
Aug 22, 4:45 PM EDTTornado WarningILMNew Hanover30 min
Aug 22, 5:21 PM EDTSpecial Weather StatementILMBrunswick54 min
Aug 22, 5:36 PM EDTAreal Flood AdvisoryILMNew Hanover84 min
Aug 22, 6:21 PM EDTAreal Flood AdvisoryILMBrunswick114 min

Nearby

Special Weather Statements in North Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.